Pulmonary Embolism and Rivaroxaban question

Hi, I have had Bronchiectasis and asthma for a number of years and I am also registered disabled with limited mobility. On 19th December 2014 I had a nasty chest infection and several courses of antibiotics and steroids later I developed a pain in the centre of my chest through to my back. After 3 days of extremely painful legs. (Possible DVT) At first I thought the chest pain would go away but as the time went it become difficult to breath and my husband called and ambulance. After the ambulance crew found that my ECG showed a lack of oxygen to the heart I was rushed to the Resucitation unit at a hospital that dealt with cardiovascular problems. Their care and treatment was excellent and after a CT scan in the early hours of the morning I was diagnosed with multiple Pulmonary Embolisms in both lungs. I spent the next 8 days in hospital on oxygen and various drugs and was told that I would have to take Rivaroxaban for life with no exceptions. I was also told that because of the amount of embolisms in each lung I was extremely lucky to be alive. Sobering thought and very scary. I took 15mg Rivaroxaban twice a day for 3 weeks and then that changed to 20mg once a day, which is the usual dose. On the 15mg twice a day I had no real side effects from the drug but once I changed to 20mg once a day my body began to itch and at night it is intense. I have to wipe myself down with cold water 4 or 5 times during the night to relieve the irritation. I am waiting for the consultant to get back to me to tell me if there is anything I can do to help the problem. It is one of the known side effects and I was wondering if anyone else has had this problem and if they did have they found a solution? I did find that whilst I was in hospital there is help but once you are in the community there is a sense of being vulnerable and no one to turn to for help, although I have a good GP so I suppose I am lucky in that. However when I get a chest pain or shortness of breath when I am talkin or pains in my legs I do wonder what exactly is going on and feel a need for reassurance. I am sure I am not on my own with this issue normally I am quite a positive person but this has shaken my confidence.

10 Replies

oldestnewest
  • Hi Emilyw snap! I also am on rivaroxaban and have been since 2012, I was admitted with numerous blood clots in both lungs and was firstly put onto phenindione in 2009 but they struggled to get it for my prescription, I also had a massive PE in 1997 after the birth of my son and at that time I was put onto warfarin for 6 months and I was going crazy with the itching and other side effects and at that time no one listened to me, so when it happened again my lovely consultant didn't put me onto warfarin. But all drugs have side effects even if they say they don't, I was on rivaroxaban for a few weeks when I noticed itching but I thought it was the heat as I was in Florida at the time! But it isn't to bad now, but if it is that bad with you then they might change the drug due to side effects, but it really is down to the consultant but you must tell them how bad it is.

    Having a DVT is very scary but having a PE is life changing to some, it makes you more aware of your body and the slightest niggle or pain you panic is it happening again it's very normal to worry and hopefully you have people around that understand your fears even now I worry what if it happens again, and I have been left with post thrombotic syndrome and reduced pulmonary function so it was left its mark with me but I life my life to the full and what will be will be. We have our medications we know the signs and symptoms of our bodies and hopefully the help of friends and family and advise of our gps and consultants, all the very best to you and the future (this forum is great it's like a little family that listen and try to advise) good luck

  • Hi My doctor is thinking of starting me on rivaroxaban after a stroke a year ago and one year of warfarin. Is it true that I won't have any dietary restrictions on this drug--seems too good to be true. Do you have APS? Hope you are well.

  • Hello Emilyw and loretta1106. I have been on rivaroxaban since July 2014 after suffering a mini stroke. I was on warfarin at the time and had been on it for 12yrs because of suffering two pulmonary embolisms (in 1995 & 2002). For me I've experienced headaches on a daily basis with rivaroxaban but they could be after effects of the stroke? There is no inr test from what I have been told regarding rivaroxaban but I haven't suffered those horrid itching episodes that you have loretta. Hopefully they can sort something out for you soon. As for food restrictions I only know of one which is not to have any grapefruit....luckily for me that's the one food I have! As for vitamins / minerals supplements I think st John's wort is a no no too... But you can double check this on the internet anyway. Good luck to the both of you. Take care.

  • Thank you so much. Do you have APS? My doctor is trying to see if I can take rivaroxaban with APS. I thought I read somewhere that's it's not approved in England for patients with APS. So little is known about APS here in the United States. PS I had horrible headaches before my stroke and for the last year since the stroke, I've had at least one 24 headache every week or 10 days. The odd thing is that I haven't had one for over a month. Who knows. Take good care.

  • Hi loretta1106. I don't think I have aps. To be honest I am still going through the process of having blood tests and mri's. I've had sooooo many blood tests I feel like a pin cushion some days. It's just a long process / wait and I still have neurology appointments to attend. it's going to take some time before they figure out why I had the mini stroke and perhaps with things having moved on medically they could soon explain why I've had pe's twice? I hope that your medical experts are able to sort out the rivaroxaban issue for you soon and that it helps you in your fight with aps. Take care.

  • Thanks.. I have APS and undifferentiated connective tissue disorder. I have a good rheumatologist and believe me I know what you me about feeling like a pin cushion as every time I go to the rheumatologist I get a ton of tests to monitor the APS. Then, of course, am tested regularly because of the Warfarin. Hang in there.

  • What is aps?

    Please excuse my ignorance.

  • Hi

    A senior knowledgeable consultant physician told me last week that he does not like the new anti coagulant drugs because the INR is not monitored.

    he said that he is not interested in saving money by cutting out monitoring of one's INR.

    He also stated that he would never recommend changing my warfarin because there is no anti dote to the new anti coagulants should a patient start to haemorrhage or require emergency surgery.

    This of course is in dark contrast to warfarin where if there is a haemorrhage then there is an anti dote.

    I think that this doctor is extremely wise,astute and certainly caring.

  • I enjoyed reading this analogy... Rushing Riveroxabin to market without an antidote and without a measure of clotting may ultimately prove to be an unjustified risk for people choosing it over Warfarin/ Coumadin (which has an antidote and clotting test) primarily for the convenience of no routine testing and no known dietary restrictions.

    Right now being on a Riveroxabin is like driving the latest model car on a winding mountain road with a shear wall (stroke) on one side and the shear cliff (hemorrhaging) on the other, with no brakes (antidote) and no steering (clotting tests).

    Because of the propensity and severity of the consequences of mismanaging anticoagulants, all systemic anticoagulants should have antidote and clotting measurement capability prior to general widespread use.

  • I heartily agree, please see previous posting.

    Why do some drs pay so much attention to the PR from some pharmaceutical companies and fail to research the drugs and the fantastic claims about the success rate of as of yet unproven drugs.

    You only have to read about antibiotic toxicity and the fluroquinolones to realise just how dangerous some drugs are. The research to substantiate this is already in the Public Domain just like the research findings into the side effects of statins.

    Sorry to go off the subject re anti coagulants but obviously a lot of people taking OAT may also be on other medication.

You may also like...